1887

oa Southern African Journal of Infectious Diseases - Tuberculosis complicating hepatitis C therapy with pegylated interferon and ribavirin : new infection in a high tuberculosis incidence area : case study

Volume 29, Issue 3
  • ISSN : 2312-0053

 

Abstract

Interferon and ribavirin therapy for hepatitis C is associated with a variety of side-effects. These include haematological, autoimmune, dermatological, metabolic and infectious complications. The propensity of this combination of treatment to readily cause neutropaenia, and in some instances, lymphopaenia, renders patients susceptible to a wide range of severe bacterial infections. Evidence from studies that have included reports on adverse outcomes indicates that tuberculosis is included in these infections. Unlike other immunomodulatory therapies, such as anti-tumour necrosis factor, there is no requirement to exclude latent tuberculosis infection prior to the initiation of pegylated interferon or ribavarin. Sub-Saharan Africa has a high incidence of tuberculosis, with an incidence of 255 per 100 000 population per year, according to the 2012 World Health Organization statistics. Tuberculosis, as a complication of antiviral therapy for hepatitis C with pegylated interferon and ribavirin, potentially poses more of a threat to patients receiving this therapy in high-incidence areas of tuberculosis. This case study highlights the complexity of the diagnosis and management of tuberculosis in the context of antiviral therapy with pegylated interferon and ribavirin for hepatitis C.

Loading full text...

Full text loading...

Loading

Article metrics loading...

/content/mp_sajei1/29/3/EJC162914
2014-01-01
2016-12-09

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error